Mississippi, 2003

Flash Flooding and Hail in Mississippi, August 27, 2003

August 27, 2003 · NWS JAN · 11 events in 7 counties and zones

8 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 27, 2:14 AM CST, 10 hours 56 minutes earlier.

Area forecast discussion, Aug 27, 2:14 AM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CDT WED AUG 27 2003

PRIMARY FORECAST ISSUES ARE RAIN CHANCES FOR NEXT FEW DAYS. ABUNDANT
MOISTURE CURRENTLY IN PLACE. DEWPOINTS IN THE MID 70S AND AREA
SOUNDINGS AND WATER VAPOR PIX SHOW DEEP LAYER MOISTURE. LATEST
ANALYSES SHOW UPPER RIDGE CONTINUING TO WEAKEN WITH SHORTWAVE NOTED
ALONG LOWER MS RIVER VALLEY. WILL SEE SERIES OF SHORTWAVES TRACK
ACROSS THE REGION OVER THE NEXT FEW DAYS. HEIGHTS TO CONTINUE TO
FALL WITH TIME AS WESTERLIES SHIFT SLOWLY SWD BUT DO NOT SEE ANY
SIGNIFICANT IMPULSES IN THE SHORT TERM. SURFACE BOUNDARY REMAINS
NORTH OF THE FORECAST AREA THROUGH FRIDAY AS SURFACE LOW PRESSURE
DEVELOPS OVER TX BUT BOUNDARY IS FINALLY SHIFTED NEAR THE NRN MS
BORDER THIS WEEKEND. MAIN CONCERN AT THIS TIME IS POSSIBILITY OF
HEAVY RAINFALL IN CONVECTION THAT DEVELOPS. WILL MAINTAIN CHANCE
CATEGORY POPS FOR NOW BUT CONFIDENCE LOW THIS MORNING DUE TO MISSING
MODEL/MOS GUIDANCE AND HEAVIER PRECIP COVERAGE POSSIBLE AS THE WEEK
PROGRESSES.

PRELIM NUMBERS:
JAN 92/73/92/73 3232
MEI 92/73/92/72 3232

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Aug 27, 5:44 AM CST, 7 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281038-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
538 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA THROUGH
EARLY THIS EVENING. THE THUNDERSTORMS WILL BECOME MORE ISOLATED
AFTER DARK. NO SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD.

A MOIST AND QUITE UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS
THE LOWER MISSISSIPPI VALLEY THROUGH TONIGHT. DAYTIME HEATING
WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
THE REGION EACH DAY. A SERIES OF WEAK UPPER LEVEL DISTURBANCES
UNDER A BROAD RIDGE WILL HELP TO TRIGGER THE SCATTERED
THUNDERSTORMS. DEEPENING SOUTHERLY WIND FLOW WILL CONTINUE
FEEDING TROPICAL MOISTURE INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE MAINLY ON SUNDAY OVER
THE LABOR DAY WEEKEND AS A WEAK COLD FRONT MOVES INTO THE REGION
FROM THE PLAINS. THE FRONT SHOULD CROSS MUCH OF THE AREA EITHER
SUNDAY OR SUNDAY NIGHT WHICH WILL PROVIDE A BETTER FOCUS FOR
THUNDERSTORM DEVELOPMENT.
THE AIR MASS AHEAD OF THE FRONT SHOULD REMAIN VERY TROPICAL AS
THE FRONT MOVES SLOWLY EASTWARD WITH LOCALLY HEAVY RAINS ALSO
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grenada

When
August 27, 1:10 PM CST
Where
Grenada County, Grenada
Measured
53 kt (61 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -89.817

A few powerlines were blown down.

Flash Flood, Grenada

When
August 27, 1:35 PM CST to 2:30 PM CST
Where
Grenada County, Grenada
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

Heavy rains caused a few roads to be flooded. Six inches of water covered a portion of Fairground road.

Thunderstorm Wind, Neshoba

When
August 27, 1:45 PM CST
Where
Neshoba County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -89.100

A few trees were blown down across Highway 395 in the northern part of the county.

Thunderstorm Wind, Attala

When
August 27, 2:00 PM CST
Where
Attala County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -89.600

A few trees were blown down on Highway 19 in SE Attala county.

Thunderstorm Wind, Attala

When
August 27, 2:15 PM CST
Where
Attala County, Ethel
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -89.467

A few trees and powerlines were blown down.

Flash Flood, Attala

When
August 27, 2:30 PM CST to 3:30 PM CST
Where
Attala County, Ethel
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.086, -89.581 (the zone’s center; the record gives no point)

Heavy rains caused the intersection of Business 12 and College street to be covered by a foot of water. An unofficial report of 5.5 inches of rain fell in one to two hours.

Thunderstorm Wind, Oktibbeha

When
August 27, 2:30 PM CST
Where
Oktibbeha County, 6 mi NE of Starkville
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.533, -88.767

A few trees were blown down.

Thunderstorm Wind, Lowndes

When
August 27, 2:50 PM CST
Where
Lowndes County, 6 mi W of Columbus
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
33.500, -88.533

A few trees were blown down.

Thunderstorm Wind, Warren

When
August 27, 3:22 PM CST
Where
Warren County, Beechwood
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -90.833

A few trees were blown down.

Hail, Warren

When
August 27, 3:29 PM CST
Where
Warren County, Vicksburg
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.350, -90.883

Thunderstorm Wind, Bolivar

When
August 27, 3:55 PM CST
Where
Bolivar County, Cleveland
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -90.733

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378225, 5378226, 5378227, 5378228, 5378219, 5378220, 5378229, 5378221, 5378222, 5378224, 5378223.